Florida, 2003

Funnel Cloud in Florida, August 5, 2003

August 5, 2003 · NWS MFL · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 5, 9:22 AM EST, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 5, 9:22 AM EST, 3 hours 23 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
1022 AM EDT TUE AUG 05 2003

MORNING SOUNDING AT MIAMI INDICATES ATMOSPHERE A BIT LESS UNSTABLE
THAN PREVIOUS DAYS...BUT STILL UNSTABLE ENOUGH TO SUPPORT SCATTERED
TO NUMEROUS THUNDERSTORMS. SEVERE STORMS ARE UNLIKELY..HOWEVER.
PRECIPITABLE WATER IS AROUND 2 INCHES. STEERING FLOW REMAINS VERY
LIGHT SO STORMS ARE POSSIBLE ANYWHERE AND RAIN AMOUNTS WILL BE 2 TO
4 INCHES IN MANY AREAS DUE TO SLOW MOVEMENT OF CELLS. WILL UPDATE
ZONE FORECASTS TO FRESHEN WORDING...OTHERWISE NO BIG CHANGES
REQUIRED AT THIS TIME.

.MIA...NONE.
Hazardous weather outlook, Aug 5, 4:00 AM EST, 8 hours 45 minutes before
FLZ063-066>075-051600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
500 AM EDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY
SCATTERED MAINLY AFTERNOON THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS ALL OF SOUTH FLORIDA TODAY. FREQUENT CLOUD-TO-GROUND
LIGHTNING STRIKES, AND WIND GUSTS TO 30 MPH ARE EXPECTED WITH
THE HEAVIER STORMS. IN ADDITION, VERY LOCALIZED HEAVY RAINS ARE
POSSIBLE, AS THE STORMS WILL BE SLOW MOVERS. NO OTHER HAZARDOUS
WEATHER CONDITIONS ARE EXPECTED.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 5, 12:44 PM EST, 1 minute before
FLZ072-051845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
144 PM EDT TUE AUG 5 2003

...STRONG THUNDERSTORMS OVER EASTERN BROWARD COUNTY...

AT 143 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM OVER EASTERN BROWARD COUNTY. A SKYWARN STORM SPOTTER
REPORTED TWO FUNNEL CLOUDS WITHIN THIS STORM BETWEEN POMPANO BEACH
AND LIGHTHOUSE POINT. RADAR INDICATED THE STORM WAS MOVING SLOWLY
SOUTH. THIS MOTION WILL BRING THE THUNDERSTORM ACROSS POMPANO
BEACH...OAKLAND PARK...WILTON MANORS AND FORT LAUDERDALE. FREQUENT
LIGHTNING STRIKES...VERY HEAVY DOWNPOURS AND BRIEF WIND GUSTS TO 40
MPH CAN BE EXPECTED AS THIS STORM PASSES. WHEN THUNDERSTORMS
APPROACH...THE BEST COURSE OF ACTION IS TO MOVE INDOORS AWAY FROM
WINDOWS AND ELECTRICAL APPLIANCES.

The radar

The Miami radar (KAMX), 60 km away, was scanning. The volume nearest the first event began at 17:45 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Broward

When
August 5, 12:45 PM EST
Where
Broward County, Pompano Beach
Reported by
UTILITY COMPANY
Coordinates
26.152, -80.456 (the zone’s center; the record gives no point)

A SKYWARN spotter saw two funnel clouds.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334955.